This post is from my archives. TRIGGER: Please communicate with your doctor if you are considering tapering off of an antidepressant. My depression did not involve psychosis or dangerous manias.
Four years ago a good friend of mine put her 10-year-old son on Prozac. He had always suffered from anxiety and anger outbursts, but at age nine, his behavior turned violent and his ruminations were keeping him up at night. She and her husband went to a variety of child psychologists, but the cognitive behavioral therapy wasn’t enough. Finally they got a referral to a psychiatrist who diagnosed the boy with Attention Deficit and Hyperactivity Disorder (ADHD), Obsessive Compulsive Disorder (OCD), and generalized anxiety disorder (GAD), and prescribed both Methylphenidate (Ritalin) and Fluoxetine (Prozac).
His behavior was much better initially. However, the drugs presented other problems. The boy’s weight dropped and he stopped growing. A kid who was born with a healthy appetite and would try any food (chicken curry at age one), his parents couldn’t get him to eat anything. He went from being in the back row of his basketball photos (where the tall kids line up) to the front line (where the short kids kneel). And after six months, his old behavior returned.
The parents weaned him off the Ritalin and the boy’s appetite returned. They tried to get him to eliminate gluten and sugar as much as possible and have him load up on protein. They began giving him fish oil supplements, a multivitamin, and a probiotic. The diet changes had a substantial impact on his behavior.
A few months later they decided to try to taper him off the Prozac. He did fine initially. The parents thought they were home free. However, two months after he was off the Prozac, their son’s worrisome behavior returned—worse than ever. My friend thought that they should take him back to the psychiatrist, but her husband disagreed. He had researched the half-life of Prozac and other withdrawal stories, and told her that many people go through a delayed withdrawal two to three months after taking the last pill. Unfortunately, he said, they would have to tolerate the bad behavior for a few months until the synapses in his brain made the adjustments.
The husband was right. The boy had two and a half rough months, but he pulled through. Today he is eating, growing, and thriving—managing his anxiety some days better than others.
I remembered her story because I recently tapered off of one of my antidepressants. A month off, I was doing fine, when all of a sudden I was hit with some acute anxiety. I wondered, could it be a delayed withdrawal symptom? I brought this up to my fellow depression warriors on Group Beyond Blue, and ProjectBeyondBlue.com, and received confirmation: When you have tapered off an antidepressant, it is incredibly difficult to know whether you are relapsing into a depression or if you are merely experiencing withdrawal symptoms that will go away in a few weeks or months.
My friend Margarita Tartakovsy, M.S. interviewed Dr. Ross Baldessarini, professor of psychiatry and neuroscience at Harvard Medical School and director of the psychopharmacology program at McLean Hospital for an article on Psych Central distinguishing withdrawal symptoms from depression. He believes that when the depression re-emerges quickly, it’s easier to identify as withdrawal. If it happens weeks to months after discontinuation, then he thinks there is much more risk to it being relapse.
However, after weighing in with several of the members on both forums, I’m not so sure I agree with him.
For example, one woman went off her antidepressant in March and got really depressed and anxious in July. Her doctor said this is to be expected and is not unusual at all, that is a natural part of the brain’s readjusting process. According to her doctor, it takes a few months for the brain to realize something is missing and to start the readjusting. The whole process can last six months to a year.
That makes a lot of sense to me. There are so many organic changes going on in the gray matter of your brain when you stop taking an antidepressant. For people like me that have a significant response to a teaspoon of sugar or three bites of pumpkin pie, think about the mayhem that’s going on inside the limbic system of my brain, as it tries to reorganize all the synapses after it is no longer getting a hefty dose of a powerful psychotropic drug. Although I don’t believe most classifications of antidepressants to be addictive—unlike benzodiazepines–I do believe your brain becomes dependent on them, so that it needs to relearn how to ride the bike again without training wheels. Lots of skinned knees …
Of course, the withdrawal process is different for everyone. Much has to do with how long a person has been taking the medication and at what dose. Obviously, someone who was taking 60 milligrams of Prozac for 20 years might need to wean much more slowly and endure many more withdrawal symptoms (and for much longer) than a person who was taking 10 milligrams for a few months.
For some, the withdrawal symptoms are very distinct from the symptoms that they were experiencing before. They might resemble that of the flu: headaches, dizziness, nausea, fatigue. In fact, Dr. Baldessari discusses “SSRI Discontinuation Syndrome” in his interview with Margarita that occurs in 20 percent of persons who withdrawal from antidepressants. A person may become agitated and angry more than depressed (if he or she was depressed before), or sad and lethargic more than anxious (if he or she was primarily anxious before). If a person is suddenly having crying spells after going off a medication that treated her anxiety and insomnia, chances are she is experiencing withdrawal symptoms rather than a relapse of her condition.
After reading dozens of articles on typical withdrawal times and corresponding with dozens of folks, it seems as though three months is the average recommended time (and this begins once you start having symptoms, which could be two months after you’ve weaned off your drug) to wait to see if the symptoms clear up.
Jim Kelly, a member of my forum and a mental health advocate and speaker living in Westchester, Illinois never agrees to a medication change without a transition plan.
“Changing medications, either starting or ending, cannot be fully assessed until two or three months in; that’s for me,” he says. “And I always request some transitional medication in small dose to ease side effects.”
He has learned to be patient with the ugly process.
”I’m undergoing a change right now, and two weeks in I feel terrible,” he explains. “It feels like withdrawal from the old, rather than anything to do with the new… yet. I wish the two or three months would go faster, but it is what it is.”
Ultimately, I think you know yourself better than anyone and can tease apart the difference between withdrawal or relapse more easily than you think you can. After comparing my symptoms this week to the symptoms of depression I’ve had for so much of my life (for this reason, it’s important to keep a mood journal!) and assessing other things going on in my life (different diet, changes in schedule, etc.), I could recognize it was my brain just readjusting to a different chemistry and that I’m on the right track.
Much like my friend’s son.
Join ProjectBeyondBlue.com, the new depression community.
Published originally on Sanity Break.
Photo credit: Thinkstock